- medication-induced tremor
A tremor is involuntary trembling or quivering. It is usually noticed in the tongue, arms or legs. Drugs can sometimes cause a tremor.
What is going on in the body?
A tremor is usually due to a condition in the brain or muscles. Tremors can be quite obvious or barely noticeable. Drugs that affect the brain or muscles may cause a tremor to develop.
What are the causes and risks of the condition?
Several classes of drugs may cause tremors, including:
- certain medications used to treat Parkinson's disease, a brain condition that causes posture and movement problems
- certain medications used to treat schizophrenia, manic depression, or psychosis
- certain medications are used for lung diseases, such as asthma
- thyroid hormone pills, which are used to treat people with hypothyroidism
- certain medications used to treat depression
- stimulants, such as cocaine or amphetamines
What can be done to prevent the condition?
Often, this condition can be prevented. Those with Parkinson's disease
may be given an extra medication to prevent tremors.
How is the condition diagnosed?
A healthcare professional diagnoses this condition based upon the medical history and physical examination. Since medications can be caused by factors other than medications, the professional will work to identify the cause. For example, Parkinson's disease can cause tremors whether or not a person is taking medication. Further tests or temporarily stopping a medication may be needed to find the cause of a tremor.
Long Term Effects
What are the long-term effects of the condition?
In most cases, there are no long-term effects and the tremor goes away when the medication is stopped. Permanent tremors primarily occur in people with psychosis
who need many years of medication.
What are the treatments for the condition?
Stopping the drug or adjusting the dose almost always ends the tremors. For those with Parkinson's disease
who are unable to stop taking the medication, additional medications can be given to stop the tremor.
What are the side effects of the treatments?
All medications have side effects. Those given to treat tremors commonly sedate, or quiet, a person and cause a dry mouth. Stopping a medication may cause the original condition to come back or worsen.
What happens after treatment for the condition?
The person is generally able to return to regular activities.
How is the condition monitored?
Any new or worsening symptoms should be reported to the healthcare professional.
Harrison's Principles of Internal Medicine, 1998, Fauci et al.
The Pharmacologic Basis of Therapeutics, 1995, Goodman and Gilman.